Isaac Scientific Publishing

Journal of Advances in Applied Mathematics

Least-Squares Method of EQ1rot Nonconforming Finite Element for Convection-Diffusion Problems

Download PDF (584.1 KB) PP. 139 - 145 Pub. Date: October 6, 2020

DOI: 10.22606/jaam.2020.54001


  • Zhiyun Yu*
    College of Science, Zhongyuan University of Technology, Zhengzhou 450007, China
  • Dongyang Shi
    Department of Mathematics, Zhengzhou University, Zhengzhou 450001, China
  • Huiqing Zhu
    Mathematics Department, University of Southern Mississippi, Hattiesburg MS, 39406, U.S.A


In this paper, a least-squares method of EQ_1^rot nonconforming finite element(NFE) is proposed for convection-diffusion problems. The existence and uniqueness of the approximate solutions are proved. The convergence analysis is presented and the optimal order error estimates for the stress under H(div)-norm and the displacement under broken H^1-norm are derived. At last, some numerical results are presented to verify the theoretical analysis, which show that our method is stable and performs very well.


convection-diffusion problems, EQ_1^rot NFE, least-squares method, optimal order error estimates


[1] 1. Po-Wen Hsieh, Suh-Yuh Yang, On efficient least-squares finite element methods for convection-dominated problems. Comput. Methods Appl. Mech. Engrg., 199 (2009), 183–196.

[2] 2. R. D. Lazarow, I. D. Mishev, P. S. Vassileveski, Finite volume methods for convection-diffusion problems. SIAM J. Numer. Anal., 33 (1996), 31–55.

[3] 3. Z. Cai, J. Mandel, S. McCormick, The finite volume element methods for diffusion equations on general triangulations. SIAM J. Numer. Anal., 28 (1991), 392–402.

[4] 4. M. Farhloul, A. S. Mounim, A mixed-hybrid finite element method for convection-diffusion problems. Appl. Math. Comput., 171 (2005), 1037-1047.

[5] 5. R. C. Almeida, R. S. Silva, A stable Petrov-Galerkin method for convection-dominated problems. Comput. Methods Appl. Mech. Engrg., 140 (1997), 291–304.

[6] 6. E. G. D. do Carmo, G. B. Alvarez, A new stabilized finite element formulation for scalar convection-diffusion problems: the streamline and approximate upwind/Petrov-Galerkin method. Comput. Methods Appl. Mech. Engrg., 192 (2003), 3379–3396.

[7] 7. P. B. Bochev, M. D. Gunzburger, Finite element methods of least-squares type. SIAM Rev., 40 (1998), 789–837.

[8] 8. V. John, J. M. Maubach, L. Tobiska, Nonconforming streamline-diffusion-finite element methods for convectiondiffusion problems. Numer. Math., 78 (1997), 165–188.

[9] 9. V. John, G. Matthies, F. Schieweck, L. Tobiska, A streamline-diffusion method for nonconforming finite element approximations applied to convection-diffusion problems. Comput. Methods Appl. Mech. Engrg., 166 (1998), 85–97.

[10] 10. S. I. Petrova, L. Tobiska, P. S. Vassileveski, Multigrid methods based on matrix-dependent coarse spaces for nonconforming streamline-diffusion finite element discretization of convection-diffusion problems. East-West J. Numer. Math., 8 (3) (2000), 223–242.

[11] 11. P. Knobloch, L. Tobiska, The Pmod 1 element: a new nonconforming finite element for convection-diffusion problems. SIAM J. Numer. Anal., 41 (2003), 436–456.

[12] 12. B. Achchab1, A. Agouzal, K. Bouihat, A posteriori error estimates on stars for convection diffusion problem. Math. Model. Nat. Phenom., 5 (7) (2010), 67–72.

[13] 13. D. Y. Shi, X. L. Wang, A low order anisotropic nonconforming characteristic finite element method for a convection-dominated transport problem. Appl. Math. Comput., 213 (2009), 411–418.

[14] 14. D. Y. Shi, X. L. Wang, Two low order characteristic finite element methods for a convection-dominated transport problem. Comput. Math. Appl., 59 (2010), 3630–3639.

[15] 15. Q. Lin, H. Wang, S. H. Zhang, Uniform optimal-order estimates for finite element methods for advectiondiffusion equations. J. Syst. Sci. Complexity, 22 (2009), 555–559.

[16] 16. H. Y. Duan, G. P. Liang, Nonconforming elements in least-squares mixed finite element methods. Math. Comput., 73 (2003), 1–18.

[17] 17. D. Y. Shi, J. C. Ren, A least squares Galerkin-Petrov nonconforming mixed finite element method for the stationary conduction-convection problem. Nonlinear Anal: TMA., 72(3-4)(2010), 1635-1667.

[18] 18. Q. Lin, L. Tobiska, A. Zhou, Superconvergence and extrapolation of nonconforming low order elements applied to the Poisson equation. IMA J. Numer. Anal., 25 (1) (2005), 160–181.

[19] 19. D. Y. Shi, S. P. Mao, S. C. Chen, An anisotropic nonconforming finite element with some superconvergence resultes. J. Comput. Math., 23 (3) (2005), 261–274.

[20] 20. R. Rannacher, S. Turek, Simple nonconforming quadrilateral Stokes element. Numer. Meth. PDEs., 8 (1992), 97–111.

[21] 21. J. Hu, Z. C. Shi, Constrained quadrilateral nonconforming rotated Q1 element. J. Comput. Math., 23 (2005), 561-586.

[22] 22. C. J. Park, D. W. Sheen, P1-nonconforming quadrilateral finite element methods for second order elliptic problems. SIAM J. Numer. Anal., 41 (2003), 624–640.

[23] 23. D. Y. Shi, J. C. Ren, W. Gong, A new nonconforming mixed finite element scheme for the stationary Navier-Stokes equations. Acta Math. Sci., 31(2) (2011), 367-382.

[24] 24. D. Y. Shi, C. X. Wang, A new low-order nonconfroming mixed finite element scheme for second order elliptic problems. Int. J. Comput. Math., 88(10) (2011), 2167-2177.